Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have dizziness, fatigue, loss of balance, headache, nausea after taking Tramadol for pain due to herniated disc. Recommendations?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 93 Questions
I feel as though I'm in a doctor gap right now between (PCP, Orthopedic Surgeon and Pain Management). I saw orthopedic surgeon 6 days ago and he prescribed tramadol and nabutome. I'm not tolerating it well: dizziness, fatigue, loss of balance at times, headaches after 100 mg and nausea. Tramadol and nabutome also do very little for address the radiating pain from spasms caused by herniated L-5 disc pressing on nerve and disc degeneration. In six days my world has become limited to the couch, bed and hobbling around the house to get basic needs met. Every morning over the past four days I've had pain episodes where I almost make the call to go to the ER after taking the first morning doses. I start getting the other sideffects I mentioned after 2nd dose about 4 hours later. I see pain management tomorrow. I don't know what to expect with regard to any intervention upon my intake and first appointment, but I figured I should wait to talk with pain management doctor about this. Is that what you recommend? I don't know if calling my PCP would help because she didn't prescribe the new medication. I'm not sure that calling the surgeon who prescribed the medication for me would help either. The surgeon referred me to pain management as I wait for least six months for discetomy and fusion because he won't operate until Im nicotine free for that period of time. I don't really see him as my doctor until procedure.
Posted Fri, 16 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. Rene Gerard Cruz Galera Jr 1 hour later

Thank you for your question.

Yes, I highly suggest that you see and really talk to your pain management doctor - although your PCP can also do it, the pain management doctor may know of updated drug information and other alternative methods applicable to you.

During the consult, the pain management doctor should know your reactions to the current prescriptions given by your surgeon so that he/she can adjust the dose or change it to another appropriate drug. I am sure that he/she is more than capable in helping you manage your pain as long as you report what you have felt so far in addition to the radiating pain and spasms.

Be sure that you make the most out of the consultation and his/her field of specialization - ask the drugs' possible side effects (and what to do if there are any), how long the medicines will take effect and how long will they last, how to take them (with meals, after meals, etc) so that they will not lose efficacy, and if there are any possible interactions with your current medications. All these will help you not only manage your pain but also make you more aware of what to expect and what to do. You may even ask if there are possible modalities and other relaxation techniques that you can do to help you manage your pain in addition to the medications.

I hope i was able to answer your question. If you have any further queries, please feel free to ask them. Otherwise, you may opt to close this discussion and rate the answer.

I wish you the best of health and a successful surgery in the coming months!

You know how to reach me should you have any concerns. Take care!

Dr. Galera
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor